Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 88, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2016, 10:57 PM CDT for 4 counties in Minnesota. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 10:57 PM CDT (03:57 UTC)
- Expired
- Jul 10, 2016, 12:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 139 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 11:06 PM CDT | HAIL 1.25 | Audubon, MN | |
| Jul 9, 11:10 PM CDT | TSTM WND DMG | 2 Nne Cormorant, MN | LARGE TREES BROKEN DOWN NEAR BIG COMORANT LAKE. PHOTO AND REPORT POSTED TO SOCIAL MEDIA. |
| Jul 9, 11:30 PM CDT | HAIL 0.75 | Star Lake, MN | |
| Jul 9, 11:35 PM CDT | TSTM WND DMG | 1 S Height Of Land Lake, MN | LARGE MAPLE TREE BROKEN DOWN. |
| Jul 9, 11:40 PM CDT | HAIL 0.88 | 6 Wsw Dent, MN | HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2269 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1392 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 20.7
The text
As transmitted.
672
WUUS53 KFGF 100357
SVRFGF
MNC005-027-111-167-100500-
/O.NEW.KFGF.SV.W.0088.160710T0357Z-160710T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1057 PM CDT SAT JUL 9 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
WESTERN BECKER COUNTY IN NORTHWESTERN MINNESOTA...
NORTHEASTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
SOUTHEASTERN CLAY COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL MIDNIGHT CDT
* AT 1057 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WHITE EARTH TO NEAR CORMORANT TO NEAR
BARNESVILLE...MOVING SOUTH AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
BARNESVILLE...CORMORANT AND ROLLAG AROUND 1100 PM CDT.
DUNVILLA AND RICHWOOD AROUND 1110 PM CDT.
LAWNDALE AROUND 1115 PM CDT.
PELICAN RAPIDS AROUND 1120 PM CDT.
ROTHSAY AND LAKE LIDA AROUND 1125 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 18 AND
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.
&&
LAT...LON 4623 9636 4677 9651 4689 9617 4715 9579
4674 9547 4629 9591
TIME...MOT...LOC 0357Z 343DEG 29KT 4711 9578 4675 9612 4671 9635
HAIL...1.25IN
WIND...60MPH
$$
JR1 follow-up statement
814
WWUS53 KFGF 100427
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1127 PM CDT SAT JUL 9 2016
MNC005-027-111-167-100500-
/O.CON.KFGF.SV.W.0088.000000T0000Z-160710T0500Z/
OTTER TAIL MN-BECKER MN-WILKIN MN-CLAY MN-
1127 PM CDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHWESTERN OTTER TAIL...SOUTHWESTERN BECKER...NORTHEASTERN
WILKIN AND SOUTHEASTERN CLAY COUNTIES...
AT 1127 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HEIGHT OF LAND LAKE TO NEAR PELICAN RAPIDS TO NEAR
ROTHSAY...MOVING SOUTH AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THESE SEVERE STORMS WILL BE NEAR...
LAKE LIDA AND PELICAN RAPIDS AROUND 1130 PM CDT.
ROTHSAY AROUND 1135 PM CDT.
ERHARD AROUND 1140 PM CDT.
MAPLEWOOD STATE PARK AROUND 1145 PM CDT.
FRAZEE...STAR LAKE AND EDWARDS AROUND 1150 PM CDT.
ALSO INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 26 AND
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GRAND FORKS.
&&
LAT...LON 4623 9636 4662 9646 4677 9607 4697 9567
4674 9547 4629 9591
TIME...MOT...LOC 0427Z 339DEG 20KT 4688 9562 4658 9603 4654 9626
HAIL...1.00IN
WIND...60MPH
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:01 PM CDT, 56 minutes earlier.
Area forecast discussion, Jul 9, 10:01 PM CDT, 56 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1001 PM CDT SAT JUL 9 2016 .UPDATE... Issued at 959 PM CDT Sat Jul 9 2016 Upper level jet was moving northeast across MT nd arcing into southern MAN. Low level jet was responding with 25 to 30 knots south wind into the area. Precipitable water was around an inch an a half and is expected to remain at those level overnight. Upper level cap was over the Northern Plains with the edge of the cap over ND and northern SD. Storms expected to remain strong yet this evening. UPDATE Issued at 708 PM CDT Sat Jul 9 2016 Thunderstorms continue in area of 850 warm advection. Trend of the storms are now to develop southeastward which is what some short range models had earlier in the day. Also getting some increase in coverage of general storms in northeastern ND but strongest shifting to south edge of region west of Grand Forks. Overall upped pops a bit more to likely in this area this evening. && .SHORT TERM...(This evening through Sunday) Issued at 303 PM CDT Sat Jul 9 2016 Still quite a bit of uncertainity in terms of convective trends tonight into sunday. Broad 850 mb warm advection over central ND in region of sfc-850 mb moisture advection. Activity focused in southwestern Manitoba. Earlier activity that moved east of Bismarck dissipating but a few showers trying to reform nr lisbon nd. But in the past half hour storms have fired in a zone south of rugby to east of harvey in central ND in this 850 mb warm adv zone. Now these storms should move northeast but how much will the grow in coverage as we head into the evening is greatly unknown. earlier short range model runs indicated chc of storms in Manitoba moving southeast in a bow. Latest HRRRx for the past few runs have nixed that idea but also doesnt have current convection developing. It ties convection to what will develop in Montana or NW South Dakota and moves that east. For now will broadbrush pops for this activity thru tonight. Any morning convection will lift north and east as warm 700 mb temps 14-16C move into central/ern nd midday and aftn Sunday. Thus dont expect anything during the day over most of ern nd and the RRV once any morning activity is gone. Also for Sunday aftn high temps in the low 90s and dew pts in the low 70s in far southwestern fcst area gives heat indices over 100 and this warrants a heat advisory sunday aftn. coord with abr/bis. .LONG TERM...(Sunday night through Saturday) Issued at 303 PM CDT Sat Jul 9 2016 Convection may be ongoing across western North Dakota around 00z Monday. The low level jet really cranks up Sunday night, with models showing in excess of 50 knots at times. Fairly decent model agreement in depicting best pcpn chances across the northern FA. For this reason bumped up pcpn chances into at least the likely range for areas north of highway 2. Moving ahead into Monday, there will be some issues to work out yet. For starters, the SPC day 3 convective outlook places areas along and east of the Red River in a slight risk. Question number one will be what happens with the Sunday night and early Monday morning convection, and how fast it moves east of the FA. Question 2 will be the warm 700mb temps over the FA. ECMWF shows 700mb temps warming to nearly +14C over the central FA by 18z Monday, while the GFS is even a tad warmer. So will need to break the cap, and once or if this happens storms would quickly become severe. Models are still showing a lot of spread in possible solutions, so will have to see what later runs have in store. There could be somewhat of a break in pcpn for most of the FA Monday night, as the upper low tracks into southwest Manitoba. As the low shifts toward Winnipeg on Tuesday, it looks to spread some wraparound pcpn mainly into areas north of Interstate 94. Other issue for Tue will be strong or gusty west winds. These gusty winds should decrease somewhat Tue night, but still pretty breezy. Pcpn chances should slide into NW MN overnight. For the Wed to Sat time frame the FA returns to NW flow aloft. Overall temps will take a dive to the cooler side of normal, with severe chances looking fairly low. Forecast maintains a lot of rain chances, but overall it will not be a washout. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 708 PM CDT Sat Jul 9 2016 Thunderstorms in the area from Devils Lake to Grand Forks will likely drop southeast to impact Fargo and also east to TVF and BJI this evening/tonight. Ceilings outside of these storms to be VFR. Later tonight and Sunday morning continued risk of MVFR cigs developing due to moist south-southeasterly flow. && .FGF Watches/Warnings/Advisories... ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052. MN...None. && UPDATE...Hoppes SHORT TERM...Riddle LONG TERM...Godon AVIATION...Riddle
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT JUL 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL ON SUNDAY. ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. JAM
In the hours before
Local storm report, Jul 9, 9:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 4 ESE PERLEY 47.15N 96.72W
07/09/2016 E1.00 INCH NORMAN MN PUBLIC
LOTS OF NICKEL TO QUARTER SIZED HAIL AND VERY STRONG
WINDS.
&&
GGUSTLocal storm report, Jul 9, 10:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND GST 2 S HUNTER 47.16N 97.22W
07/09/2016 M56 MPH CASS ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 9, 10:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1013 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND GST 13 ESE FINLEY 47.44N 97.58W
07/09/2016 M59 MPH STEELE ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 9, 10:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1036 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 4 ESE FINLEY 47.49N 97.76W
07/09/2016 E1.00 INCH STEELE ND PUBLIC
STRONG WINDS BROKE DOWN NUMEROUS 1 TO 3 INCHES BRANCHES.
&&
GGUSTLocal storm report, Jul 9, 10:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 4 SSE FINLEY 47.46N 97.80W
07/09/2016 E1.00 INCH STEELE ND PUBLIC
STRONG WINDS BROKE DOWN NUMEROUS 1 TO 3 INCHES BRANCHES.
&&
GGUSTLocal storm report, Jul 9, 10:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG WAUBUN 47.18N 95.94W
07/09/2016 MAHNOMEN MN BROADCAST MEDIA
REPORT OF TWO LARGE BRANCHES BROKEN OFF AN OAK TREE.
POSTED VIA SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:30 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 60 min |
| Jul 9, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 44 min |
| Jul 9, 9:08 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 52 min |
| Jul 9, 9:30 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 45 min |
| Jul 9, 10:00 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Mahnomen, Norman, Otter Tail | 60 min |
| Jul 9, 10:13 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 62 min |
| Jul 9, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 62 min |
| Jul 9, 11:55 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 65 min |
| Jul 10, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Wilkin | 58 min |
| Jul 10, 12:52 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wadena, Wilkin | 53 min |
| Jul 10, 1:10 AM CDT | Flash Flood Warning | FGF | Otter Tail, Wilkin | 8 hr |
| Jul 10, 1:41 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 42 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.